Texas, 2019

Tornado and Hail in Texas, June 15, 2019

June 15, 2019 · NWS LUB · 9 events in 8 counties and zones

A hot lower level atmosphere combined with an approaching short wave aloft to create robust convection on the afternoon of the 15th into the evening as the event transitioned off the Caprock. Convection began in the mid-afternoon in the extreme southwestern Texas Panhandle and produced severe hail and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A hot lower level atmosphere combined with an approaching short wave aloft to create robust convection on the afternoon of the 15th into the evening as the event transitioned off the Caprock. Convection began in the mid-afternoon in the extreme southwestern Texas Panhandle and produced severe hail and a brief tornado. As thunderstorms moved off the Caprock during the evening, the most intense storms occurred producing significant winds and damage in and around Childress (Childress County). Wind gusts up to 87 mph were measured near Childress. In addition, part of the Veteran's Memorial Wall in Childress was destroyed by a tree that blew over on the wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 1:44 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 15, 1:44 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
244 PM CDT Sat Jun 15 2019

.DISCUSSION...
Heat and high based thunderstorms remain in the forecast for the
remainder of today and tonight as an upper level shortwave trough
moves across New Mexico into the Texas Panhandle by tonight and
begins to flatten. A strengthening dryline gradient will peak this
evening, extending roughly along the I27/87 corridor. Once the
trough opens into a wave tonight, we'll see the potential for
storms to become more organized over the Rolling Plains after
sunset. The overall conditional threat lessens confidence, but if
the storms are able to strengthen enough to overcome capping
issues, the primary threat will be golf ball size hail and wind
gusts up to 70 MPH.

Sunday will be cooler as upper level heights lower behind the exiting
trough and northwest flow aloft sets in over a weak cold front
that filters in behind tonights convection. Despite less
instability, the Rolling Plains will be in a marginal risk for
severe thunderstorms tomorrow. Higher surface instability off the
Caprock will be enhanced by higher dewpoints. Large hail and
strong winds gusts will once again be the primary threats.

Daily chances of thunderstorms will continue into the new work
week as weak forcing over dewpoints steadily in the 50s and 60s.
Models have been fairly consistent with a signal for an MCS
developing in northeast New Mexico on Monday night and pushing
through the Texas Panhandle with outflow possibly initiating
convection over the southern Texas Panhandle and Rolling Plains
into early Tuesday morning. A drier airmass begins to set in by
midweek and may lead to near triple digit heat for the second half
of the week into next weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55
Hazardous weather outlook, Jun 15, 10:47 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1147 AM CDT Sat Jun 15 2019

TXZ021>044-160500-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1147 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered high-based showers and thunderstorms are
expected to form over the South Plains late this afternoon.
Initially, the greatest threat with this activity will be strong
downburst winds. As the thunderstorms move off the Caprock this
evening and encounter better moisture and instability, large hail
and locally heavy rainfall will also be possible. The most
intense storms will be capable of producing golf ball size hail
and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will exist for portions of the area
from Sunday into the early to middle part of next week. Although
widespread severe weather isn't currently expected, a few strong
to severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Bailey

When
June 15, 2:50 PM CST
Where
Bailey County, Muleshoe
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.220, -102.730

Hail, Lamb

When
June 15, 3:30 PM CST
Where
Lamb County, Olton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.180, -102.130

Hail, Castro

When
June 15, 4:20 PM CST to 4:26 PM CST
Where
Castro County, Summerfield to 5 mi E of Summerfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.730, -102.500

Several reports were received of hail up to golf ball size in Summerfield through five miles east of Summerfield.

Tornado, Castro

When
June 15, 4:20 PM CST
Where
Castro County, 3 mi S of Summerfield
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
34.687, -102.500

The NSSL-TORUS experiment reported a brief tornado approximately three miles south of Summerfield.

Hail, Hale

When
June 15, 4:34 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.200, -101.700

A storm chaser reported quarter size hail in Plainview.

Hail, Floyd

When
June 15, 5:49 PM CST
Where
Floyd County, Floydada
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.980, -101.330

Law enforcement in Floydada reported half dollar size hail.

Thunderstorm Wind, Motley

When
June 15, 6:40 PM CST
Where
Motley County, 1 mi S of Northfield to 1 mi N of Northfield
Measured
71 kt (82 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 82 mph. Additionally, an NWS cooperative weather observer near Northfield reported several trees blown down.

Thunderstorm Wind, Childress

When
June 15, 7:00 PM CST to 7:11 PM CST
Where
Childress County, (Cds)childress Arpt to 5 mi N of Childress
Measured
76 kt (87 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.430, -100.300

Substantial wind damage occurred in and around Childress due to severe thunderstorm winds. At 1901 CST, the Automated Surface Observing System at the Childress Municipal Airport recorded a wind gust to 81 mph. Ten minutes later at 1911 CST, a trained spotter reported a wind gust to 87 mph five miles north of Childress on US Highway 83/62. In the city of Childress, a tractor trailer was blown over in a parking lot. Considerable damage came from the partial destruction of the Veteran's Memorial Wall in Childress as a large tree was blown over on the structure.

Hail, Garza

When
June 15, 8:24 PM CST
Where
Garza County, 5.59 mi ENE of Justiceburg
Measured
1 in hail
Reported by
Social Media
Coordinates
33.057, -101.109

A picture posted to social media showed quarter size hail at Lake Alan Henry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825921, 825927, 825930, 825931, 825973, 825977, 825992, 826018, 826024.